Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An estimate for the sectional curvature of cylindrically bounded submanifolds

Authors: Luis J. Alías, G. Pacelli Bessa and J. Fabio Montenegro
Journal: Trans. Amer. Math. Soc. 364 (2012), 3513-3528
MSC (2010): Primary 53C42, 53C40
Published electronically: February 27, 2012
MathSciNet review: 2901222
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give sharp sectional curvature estimates for complete immersed cylindrically bounded $ m$-submanifolds $ \varphi \colon M^m \to N^{n-\ell }\times \mathbb{R}^{\ell }$, $ n+\ell \leq 2m-1$, provided that either $ \varphi $ is proper with the norm of the second fundamental form with certain controlled growth or $ M$ has scalar curvature with strong quadratic decay. The latter gives a non-trivial extension of the Jorge-Koutrofiotis Theorem. In the particular case of hypersurfaces, that is, $ m=n-1$, the growth rate of the norm of the second fundamental form is improved. Our results will be an application of a generalized Omori-Yau Maximum Principle for the Hessian of a Riemannian manifold, in its newest elaboration given by Pigola, Rigoli and Setti (2005).

References [Enhancements On Off] (What's this?)

  • 1. L.J. Alías, G.P. Bessa and M. Dajczer, The mean curvature of cylindrically bounded submanifolds. Math. Ann. 345 (2009), 367-376. MR 2529479 (2010i:53104)
  • 2. G. P. Bessa and J. F. Montenegro, On compact H-hypersurfaces of $ N\times \mathbb{R}$. Geom. Dedicata 127 (2007), 1-5. MR 2338510 (2008k:53110)
  • 3. E. Calabi, Problems in Differential Geometry (S. Kobayashi and J. Eells, Jr., eds.) Proc. of the United States-Japan Seminar in Differential Geometry, Kyoto, Japan, 1965, Nippon Hyoronsha Co. Ltd., Tokyo (1966) 170.
  • 4. Q. Chen and Y. L. Xin, A generalized maximum principle and its applications in geometry. Amer. J. of Math. 114 (1992), 355-366. MR 1156569 (93g:53054)
  • 5. S. Y. Cheng and S. T. Yau, Differential equations on Riemannian manifolds and their applications. Comm. Pure. Appl. Math. 28 (1975), 333-354. MR 0385749 (52:6608)
  • 6. S. S. Chern, The Geometry of G-structures. Bull. Amer. Math. Soc. 72 (1966), 167-219. MR 0192436 (33:661)
  • 7. S. S. Chern and N. H. Kuiper, Some theorems on the isometric imbedding of compact Riemannian manifolds in Euclidean space. Ann. of Math. (2) 56 (1952), 442-430. MR 0050962 (14:408e)
  • 8. C. C. Dias, Isometric immersions with slow growth of curvature. An. Acad. Bras. Ciênc. 54 (1982), 293-295. MR 680268 (83k:53079)
  • 9. N. Efimov, Hyperbolic problems in the theory of surfaces. Proc. Int. Congress Math. Moscow (1966); Am. Math. Soc. Translation 70 (1968), 2638. MR 0238232 (38:6508)
  • 10. F. Giménez, Estimates for the curvature of a submanifold which lies inside a tube. J. Geom. 58 (1997), 95-105. MR 1434182 (97k:53058)
  • 11. Th. Hasanis and D. Koutroufiotis, Immersions of Riemannian manifolds into cylinders. Arch. Math. 40 (1983), 82-85. MR 720897 (85a:53047)
  • 12. D. Hilbert, Über Flächen von konstanter Krümmung. Trans. Amer. Math. Soc. 2 (1901), 87-99. MR 1500557
  • 13. L. Jorge and D. Koutrofiotis, An estimate for the curvature of bounded submanifolds. Amer. J. Math. 103 (1980), 711-725. MR 623135 (83d:53041b)
  • 14. L. Jorge, and F. Xavier, An inequality between the exterior diameter and the mean curvature of bounded immersions. Math. Z. 178 (1981), 77-82. MR 627095 (82k:53080)
  • 15. S. Kobayashi, K. Nomizu, Foundations of Differential Geometry, vol II. Interscience Tracts in Pure and Appl. Math., no. 15, New York (1969). MR 0238225 (38:6501)
  • 16. J. D. Moore, An application of second variation to submanifold theory. Duke Math. J. 42 (1975), 191-193. MR 0377776 (51:13945)
  • 17. J. Nash, The imbedding problem for Riemannian manifolds. Ann. of Math. (2) 63 (1956), 20-63. MR 0075639 (17:782b)
  • 18. H. Omori, Isometric immersions of Riemannian manifolds. J. Math. Soc. Japan 19 (1967), 205-214. MR 0215259 (35:6101)
  • 19. B. O'Neill, Immersions of manifolds of non-positive curvature. Proc. Amer. Math. Soc. 11 (1960), 132-134. MR 117683 (22:8459)
  • 20. T. Otsuki, Isometric imbedding of Riemannian manifolds in a Riemannian manifold. J. Math. Soc. Japan 6 (1954), 221-234. MR 0067550 (16:747b)
  • 21. S. Pigola, M. Rigoli and A. Setti, Maximum Principle on Riemannian Manifolds ans Applications. Mem. Amer. Math. Soc. 174, no. 822 (2005). MR 2116555 (2006b:53048)
  • 22. R. Schoen, - S. T. Yau, Lectures on Differential Geometry. Conference Proceedings and Lecture Notes in Geometry and Topology, vol. 1 (1994). MR 1333601 (97d:53001)
  • 23. E. Stiel, Immersions into manifolds of constant negative curvature. Proc. Amer. Math. Soc. 18 (1967), 713-715. MR 0212743 (35:3609)
  • 24. C. Tompkins, Isometric embedding of flat manifolds in Euclidean spaces. Duke Math. J. 5 (1939), 58-61. MR 1546106
  • 25. S. T. Yau, Harmonic functions on complete Riemannian manifolds. Comm. Pure Appl. Math. 28 (1975), 201-228. MR 0431040 (55:4042)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C42, 53C40

Retrieve articles in all journals with MSC (2010): 53C42, 53C40

Additional Information

Luis J. Alías
Affiliation: Departamento de Matemáticas, Universidad de Murcia, E-30100 Espinardo, Murcia, Spain

G. Pacelli Bessa
Affiliation: Departamento de Matemática, Universidade Federal do Ceara-UFC, Bloco 914, Campus do Pici, 60455-760, Fortaleza, Ceara, Brazil

J. Fabio Montenegro
Affiliation: Departamento de Matemática, Universidade Federal do Ceara-UFC, Bloco 914, Campus do Pici, 60455-760, Fortaleza, Ceara, Brazil

Keywords: Omori-Yau Maximum Principle, cylindrically bounded submanifolds, properly immersed submanifolds.
Received by editor(s): June 11, 2010
Published electronically: February 27, 2012
Additional Notes: The first author’s research was a result of the activity developed within the framework of the Programme in Support of Excellence Groups of the Región de Murcia, Spain, by Fundación Séneca, Regional Agency for Science and Technology (Regional Plan for Science and Technology 2007-2010). His research was partially supported by MEC project PCI2006-A7-0532, MICINN project MTM2009-10418, and Fundación Séneca project 04540/GERM/06, Spain
The second author’s research was partially supported by CNPq-CAPES (Brazil) and MEC project PCI2006-A7-0532 (Spain)
The third author’s research was partially supported by CNPq-CAPES (Brazil).
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society